Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 2, NWS Hanford, CA

July 5, 2011Kern County, California

NWS Hanford, CA issued this flash flood warning at Jul 5, 2011, 5:42 PM PDT for Kern County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2011, 5:42 PM PDT (00:42 UTC)
Expired
Jul 5, 2011, 8:45 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2968 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

274 
WGUS56 KHNX 060042
FFWHNX
CAC029-060345-
/O.NEW.KHNX.FF.W.0002.110706T0042Z-110706T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
542 PM PDT TUE JUL 5 2011

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 845 PM PDT

* AT 536 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER HIGHWAY 14 AT RED ROCK RANDSBURG 
  ROAD.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNT OF 1/2 AN INCH IS POSSIBLE IN THE WARNED 
AREA.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3532 11811 3563 11792 3559 11785 3526 11798

$$

JDB
2 follow-up statements
812 
WGUS76 KHNX 060248
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
748 PM PDT TUE JUL 5 2011

CAC029-060345-
/O.CON.KHNX.FF.W.0002.000000T0000Z-110706T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
748 PM PDT TUE JUL 5 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR EAST
CENTRAL KERN COUNTY...

THE HEAVY RAIN HAS DIED OFF AND RUN OFF IS EXPECTED FOR ANOTHER 
HOUR. MORE PRECIPITATION IS MOVING TOWARDS THE WARNED AREA...HOWEVER 
IT IS WEAKENING.

LAT...LON 3532 11811 3563 11792 3559 11785 3526 11798

$$

JDB
667 
WGUS76 KHNX 060337
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
837 PM PDT TUE JUL 5 2011

CAC029-060346-
/O.EXP.KHNX.FF.W.0002.000000T0000Z-110706T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
837 PM PDT TUE JUL 5 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 845 PM PDT FOR EAST CENTRAL
KERN COUNTY...

HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA AND THE RUN OFF FROM 
EARLIER HEAVY RAINS HAS NEARLY ENDED.

LAT...LON 3532 11811 3563 11792 3559 11785 3526 11798

$$

BARLOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:04 PM PDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 5, 3:04 PM PDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
304 PM PDT TUE JUL 5 2011

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT CONTINUES TO PRODUCE TRIPLE DIGIT HEAT
OVER THE SAN JOAQUIN VALLEY AND THE ADJACENT LOWER FOOTHILLS.
MONSOONAL MOISTURE FROM THE SOUTHEAST WILL CONTINUE MOVING INTO
THE AREA AND WILL BRING INCREASING THUNDERSTORM CHANCES OVER THE
MOUNTAIN AND DESERT AREAS. DRIER AIR WILL MOVE INTO THE REGION BY
THURSDAY, REDUCING THE THREAT OF THUNDERSTORMS TO THE SIERRA
NEVADA.

&&

.DISCUSSION...MONSOON FLOW IS EXPECTED TO CONT OVER CENTRAL CA AT
LEAST INTO THURS. COPIOUS AMOUNTS OF MOISTURE IS AVAILABLE...WITH
TPW/S OF 1-1.5 INCHES ACROSS THE REGION. THE FLASH FLOOD WATCH FOR
THE MTNS/DESERT OF KERN/TULARE COUNTIES REMAINS IN EFFECT. TSTMS
WILL CONT TO DEVELOP THIS AFTERNOON AND BE RELATIVELY SLOW MOVING.
CUMULUS HAS THUS FAR BEEN SLOW TO DEVELOP OVER THE COASTAL MTNS
BUT SHOULD INCREASE REST OF THE AFTERNOON AND KEPT SMALL POPS
ACROSS THE WEST SIDE OF THE VALLEY. A CLOUD MASS...PART OF DEBRIS
FROM YESTERDAY AFTERNOON...IS EVEN PRODUCING A FEW SPRINKLES OR
LIGHT SHOWERS AROUND MADERA THIS AFTN AND THIS COULD CONT TO BE
INTO THE EARLY EVENING. THIS PATTERN WILL REPEAT WED AND THURS.

TEMPS OVER THE NEXT SEVERAL DAYS WILL CONT TO BE PROBLEMATIC AND
HIGHLY DEPENDENT ON CLOUD COVER. FOR INSTANCE...AT 2PM FRESNO ONLY
HAD A TEMP OF 91 DEGREES WHILE IT WAS 103 IN MERCED. THE SOUTH END
OF THE VALLEY HAS BEEN MOSTLY CLEAR...WITH TEMPS INTO TRIPLE
DIGITS AS WELL. NIGHTTIME CLOUDS WILL BE THE DIFFERENCE BETWEEN A
SOMEWHAT COMFORTABLE NIGHT UNDER CLEAR SKIES...OR CLOUDY AND
RATHER HUMID. NO CHANGE WAS MADE TO PREVIOUS TEMP FCSTS THRU
THURS.

FOR THE REMAINDER OF THE FORECAST FRI AND INTO EARLY NEXT
WEEK...MODELS ARE VERY SIMILAR. A COUPLE OF WEAK EAST PAC
SHORTWAVE TROFS WILL MOVE INTO THE PAC NW THURS NITE AND INTO THE
WEEKEND. THE MAIN IMPACT ON CENTRAL CA WILL BE TO GRADUALLY BEGIN
TO SHIFT THE UPPER LEVEL FLOW TO THE WEST OR SW. THIS WILL AT
LEAST BEGIN TO PUSH THE DEEPER MONSOON MOISTURE BACK TO THE EAST
FRIDAY. DECREASING TSTORM CHANCES WILL BEGIN FRI...AND BY SUN MUCH
OF THE MOISTURE SHOULD BE GONE EXCEPT FOR AN ISOLATED STORM OVER
THE SIERRA CREST.

MEDIUM RANGE MODELS DONT SHOW ANY APPRECIABLE INCREASE IN THE LOW
LEVEL ONSHORE FLOW. THEY KEEP THE THERMAL LOW ACROSS THE CENTRAL
VALLEY UNTIL EARLY NEXT WEEK. THERE MAY BE SOME INCREASE IN THE
DELTA BREEZE SAT NITE OR SUN...BUT OVERALL NO SIGNIFICANT MARINE
PUSH IS SEEN FOR THE SJV. THUS TEMPS WILL BE SYNOPTICALLY
CONTROLLED. THIS RESULTS IN A GRADUAL LOWERING OF TEMPS OVER THE
WEEKEND...BUT ONLY DOWN TO CLIMO.

&&

.AVIATION...
SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED OVER THE KERN
COUNTY MOUNTAINS AND DESERTS IN ADDITION TO THE HIGHER
ELEVATIONS OF THE SOUTHERN SIERRA NEVADA WITH STORM ACTIVITY
DIMINISHING DURING THE EVENING BETWEEN 04Z WED AND 06Z WED THEN
INCREASING AGAIN AFTER 20Z WED. OTHERWISE...VFR CONDITIONS WILL
PREVAIL ACROSS THE CENTRAL CA INTERIOR THRU 00Z THU.

&&

.AIR QUALITY ISSUES...
ON TUESDAY JULY 5 2011... UNHEALTHY IN FRESNO COUNTY. UNHEALTHY
FOR SENSITIVE GROUPS IN KERN... KINGS... MADERA AND TULARE
COUNTIES.
FURTHER INFORMATION IS AVAILABLE AT VALLEYAIR.ORG

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING CAZ095-097>099.

FLOOD ADVISORY FOR THE KINGS RIVER BELOW PINE FLAT DAM UNTIL
FURTHER NOTICE CAC019-031-107.

&&

PUBLIC...BINGHAM
AVN/FW...DS
SYNOPSIS...WP

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 5, 5:07 PM PDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
507 PM PDT TUE JUL 5 2011

CAZ089-070015-
WEST CENTRAL SAN JOAQUIN VALLEY-
507 PM PDT TUE JUL 5 2011

...ISOLATED THUNDERSTORMS THROUGH EARLY EVENING AND AGAIN TOMORROW...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WEST CENTRAL SAN
JOAQUIN VALLEY.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. HEAVY
RAIN IS POSSIBLE WITH SOME OF THE STORMS AND FLASH FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. HEAVY
RAIN IS POSSIBLE WITH SOME OF THE STORMS AND FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ090>099-070015-
EAST CENTRAL SAN JOAQUIN VALLEY-SOUTHWESTERN SAN JOAQUIN VALLEY-
SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
507 PM PDT TUE JUL 5 2011

...ISOLATED THUNDERSTORMS THROUGH EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EAST CENTRAL AND
SOUTHERN SAN JOAQUIN VALLEY...THE SOUTHERN SIERRA NEVADA AND
ADJACENT FOOTHILLS...AND THE KERN COUNTY MOUNTAINS AND DESERTS.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. HEAVY
RAIN IS POSSIBLE WITH SOME OF THE STORMS AND FLASH FLOODING IS
POSSIBLE.

A FLOOD WATCH REMAINS IN EFFECT FOR THE TULARE AND KERN COUNTY
MOUNTAINS AS WELL AS THE KERN COUNTY DESERT UNTIL 10 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY. HEAVY
RAIN IS POSSIBLE WITH SOME OF THE STORMS AND FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WP

In the hours before

Local storm report, Jul 5, 3:25 PM PDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
325 PM PDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND DMG ROSAMOND                34.86N 118.20W
07/04/2011                   KERN               CA   NEWSPAPER

            TREES BLOWN DOWN BY WIND WITH VEHICLES DAMAGED BY FALLEN
            TREES. FIREWORKS STAND FLATTENED. UTILITY POLES BLOWN
            OVER AND POWER OUT.

0430 PM     FLOOD            ROSAMOND                34.86N 118.20W
07/04/2011                   KERN               CA   NEWSPAPER

            HEAVY RAIN FROM THUNDERSTORMS CAUSED SOME STREET
            FLOODING.

&&

SANGER
Local storm report, Jul 5, 5:42 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
542 PM PDT TUE JUL 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     NON-TSTM WND DMG CALIFORNIA CITY         35.19N 117.81W
07/05/2011                   KERN               CA   LAW ENFORCEMENT

            ZERO VISIBILITY IN HIGH WINDS. POWER LINES DOWN. HIGHWAY
            58 CLOSED BETWEEN MOJAVE AND CALIFORNIA CITY.

0526 PM     FLOOD            17 SW INYOKERN          35.47N 118.03W
07/05/2011                   KERN               CA   LAW ENFORCEMENT

            CHP REPORTED FLOODING ON HIGHWAY 14 AT RED ROCK-
            RANDSBURG ROAD.

&&

SANGER

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:21 PM PDTFlash Flood WatchHNX24 hr
Jul 6, 1:04 PM PDTFlash Flood WarningHNXTulare3 hr
Jul 6, 3:35 PM PDTSpecial Weather StatementHNX70 min
Jul 6, 3:56 PM PDTFlash Flood WarningHNXKern2 hr

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.